Researchers Identify Cause of Muscle Pain Associated With Statin Therapy
Drugs affect energy production in muscles (Jan. 3)
Up to 75% of patients who take statins to treat elevated cholesterol levels may suffer from myalgia. According to a recent article in the Journal of the American College of Cardiology, scientists at the University of Copenhagen have identified a possible mechanism underlying this unwanted side effect.
Statins, such as simvastatin (Zocor, Merck) and atorvastatin (Lipitor, Pfizer), lower cholesterol levels by inhibiting 3-hydroxy-3-methyl-glutaryl coenzyme A (HMG-Co A) reductase, which plays a key role in the liver’s ability to synthesize cholesterol. Statins are the most potent drugs on the market for lowering “bad” low-density lipopotein (LDL) cholesterol.
The new study included 10 male patients with hypercholesterolemia who were receiving long-term treatment with simvastatin and nine healthy well-matched controls. The simvastatin-treated patients were found to be glucose-intolerant. In addition, these patients had low levels of Q10, an important skeletal-muscle protein. Depletion of Q10 can lead to decreased energy production in muscles.
“We have now shown that statin treatment affects energy production in muscles,” said Professor Flemming Dela. “We are working on the assumption that this can be the direct cause of muscle weakness and pain in these patients.”